steroid withdrawal syndrome

ster·oid with·draw·al syn·drome

a condition exhibited by patients who previously had been receiving large therapeutic doses of glucocorticoid hormones for long periods; pituitary-adrenocortical insufficiency is manifested, particularly during stress, for as long as a year or more thereafter and varying degrees of emotional disturbance may be exhibited.

ster·oid with·draw·al syn·drome

a condition exhibited by patients who previously had been receiving large therapeutic doses of glucocorticoid hormones for long periods; pituitary-adrenocortical insufficiency is manifested, particularly during stress, for as long as a year or more thereafter and varying degrees of emotional disturbance may be exhibited.

steroid withdrawal syndrome

The appearance of symptoms of adrenal insufficiency in persons who discontinue the use of corticosteroids after having been treated with them for a prolonged period. In those patients, adrenal function has been suppressed by exogenous hormone and the patient's adrenal glands do not provide an appropriate response when the patient has a serious infection, surgery, or an accident. This failure to respond to stress may be present for as long as a year after discontinuation of corticosteroid therapy. The syndrome may be prevented by gradual rather than abrupt withdrawal of corticosteroid therapy.
Full browser ?